Alert archive / Colorado / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 215, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2014, 9:47 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 9:47 PM MDT (03:47 UTC)
- Expired
- Aug 6, 2014, 10:17 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO
The radar
The Cheyenne radar (KCYS), 181 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3054 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS55 KBOU 070347
SVRBOU
COC075-095-115-070430-
/O.NEW.KBOU.SV.W.0215.140807T0347Z-140807T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
947 PM MDT WED AUG 6 2014
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN PHILLIPS COUNTY IN NORTHEAST COLORADO...
SOUTHWESTERN SEDGWICK COUNTY IN NORTHEAST COLORADO...
NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO...
* UNTIL 1030 PM MDT
* AT 947 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF TWIN BUTTES...OR 20 MILES SOUTHWEST OF CHAPPELL...MOVING
SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAXTUN...CROOK...TWIN BUTTES...MARKS BUTTE AND FAIRFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4096 10290 4097 10259 4064 10236 4063 10271
TIME...MOT...LOC 0347Z 322DEG 20KT 4086 10269
HAIL...1.00IN
WIND...60MPH
$$
RTG1 follow-up statement
074
WWUS55 KBOU 070417
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1017 PM MDT WED AUG 6 2014
COC075-095-115-070426-
/O.CAN.KBOU.SV.W.0215.000000T0000Z-140807T0430Z/
PHILLIPS CO-SEDGWICK CO-LOGAN CO-
1017 PM MDT WED AUG 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS...
SOUTHWESTERN SEDGWICK AND NORTHEASTERN LOGAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4096 10290 4097 10259 4064 10236 4063 10271
TIME...MOT...LOC 0406Z 322DEG 20KT 4073 10256
$$
RTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 7:23 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 6, 7:23 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 723 PM MDT WED AUG 6 2014 .UPDATE... ISSUED AT 656 PM MDT WED AUG 6 2014 RADAR TRENDS REQUIRED SOME SMALL CHANGES TO POPS THIS EVENING...CONVECTION SHOULD STILL START TO WIND DOWN LATER THIS EVENING. 18Z MODELS SHOW VERY MOIST BOUNDARY LAYER CONDITIONS IN NORTHEAST COLORADO...FOG STILL LOOKS LIKELY...BUT WILL EXTEND IT A BIT WESTWARD DOWN THE PLATTE. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 335 PM MDT WED AUG 6 2014 ISOLATED THUNDERSTORMS ARE BEGINNING TO FORM AND MOVE EAST THIS AFTERNOON. PRECIPITABLE WATER VALUES ARE A QUARTER TO A THIRD OF AN INCH DRIER THAN THIS TIME YESTERDAY. THIS COUPLED WITH FASTER MOVING STORMS WILL LESSEN THE HEAVY RAIN AND POTENTIAL FLOOD ISSUES TODAY. AN UPPER RIDGE IS MOVING OVERHEAD WITH WARMING TEMPERATURES ALOFT...BUT ENOUGH MOISTURE IS UNDERNEATH IT TO KEEP THIS CONVECTIVE ACTIVITY ISOLATED TO SCATTERED LEVELS THIS AFTERNOON AND INTO THE EVENING. BRIEF MODERATE RAIN...LIGHTNING AND GUSTY WINDS WILL BE THE MAIN IMPACTS FROM STORMS THIS CONVECTION. HI RES MODELS CONTINUE TO SHOW WEAK CONVECTION THROUGH THE EVENING AND PAST MIDNIGHT...MAINLY OVER THE SOUTHERN FOOTHILLS...PARK COUNTY AND PALMER DIVIDE. WITH A SLIGHT PUSH OVERNIGHT FROM THE HIGH SURFACE PRESSURE OVER THE NORTHERN GREAT PLAINS AND SOME RESIDUAL MOISTURE...THIS MAY STILL BE ABLE TO OCCUR. LEFT IN SOME VERY LOW CHANCES OF PRECIPITATION PAST MIDNIGHT FOR THIS. WILL LIKELY SEE SOME AREAS OF LOW CLOUDS OR FOG AGAIN OVER THE FAR NORTHEAST CORNER...MAINLY SEDGWICK AND PHILLIPS COUNTIES. FLOW ALOFT WILL BECOME SOUTHWESTERLY OVERNIGHT AS A SHORTWAVE TROUGH OVER THE GREAT BASIN LIFTS AND MOVES OVER WYOMING. THE ENERGY FROM THIS ALONG WITH ADDITIONAL MOISTURE THATS ADVECTING IN FROM THE SOUTH WILL LEAD TO MORE COVERAGE OF THUNDERSTORMS TOMORROW. MODELS ARE POINTING TO THE LATE AFTERNOON FOR THE DISTURBANCE TO COMBINE WITH A RIDGE OF THETA-E OVER THE NORTHEASTERN PLAINS FOR A GOOD CHANCE FOR RAIN. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 335 PM MDT WED AUG 6 2014 SOME STORMS POSSIBLE ACROSS THE AREA THURSDAY EVENING...MAINLY OVER THE FAR EASTERN PLAINS IN AREA OF WEAK MID LEVEL ASCENT. AIRMASS FAIRLY MOIST WITH PRECIPITABLE WATER VALUES AROUND AN INCH ACROSS THE PLAINS...SO SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN. BUT STORM MOTION SHOULD LIMIT ANY FLASH FLOOD THREAT. BY MIDNIGHT...MODELS STILL SHOWING STORMS OVER THE FAR EASTERN PLAINS TO CONSOLIDATE INTO A MESOSCALE CONVECTIVE SYSTEM WHICH HEADS INTO. KANSAS OVERNIGHT. MOST OF THE STORMS ACROSS THE AREA TO END AROUND MIDNIGHT...WITH SOME STORMS LINGERING OVER THE FAR EASTERN PLAINS OVERNIGHT. LATEST BOUNDARY LAYER WIND AND RH PROGS SUGGESTING SOME SORT OF OUTFLOW FROM THIS COMPLEX MOVING WEST ACROSS THE PLAINS. THUS THERE MAY BE SOME STRATUS AROUND TOWARDS MORNING. ON FRIDAY...SOME STRATUS WILL BE POSSIBLE DURING THE EARLY MORNING. OTHERWISE AN UPPER TROUGH EXPECTED TO MOVE ACROSS WYOMING WHICH FLATTENS THE RIDGE OVER COLORADO. COMBINATION OF A FAIRLY MOIST AIRMASS AND WEAK MID LEVEL ASCENT ENOUGH TO GENERATE SOME STORMS BY THE AFTERNOON. ONLY CONCERN IS THAT AIRMASS ACROSS PLAINS MIGHT END UP BEING TOO STABLE FOR ANY CONVECTION. DID LOWER THE POPS SLIGHTLY TO TAKE THIS INTO ACCOUNT. SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN ACROSS THE PLAINS. STORM CHANCES TO DECREASE DURING THE EVENING AS ASCENT MOVES INTO KANSAS AND SHOULD END AROUND MIDNIGHT WITH GRADUALLY CLEARING SKIES. AIRMASS SLIGHTLY COOLER WITH TEMPERATURES A BIT BELOW AVERAGE. FOR SATURDAY... POTENTIAL FOR SOME STRATUS ACROSS THE FAR NORTHEAST PLAINS DURING THE MORNING. MODELS ARE HINTING AT A DENVER CYCLONE DEVELOPING WHICH COULD DRAW THE STRATUS CLOSER TO THE FOOTHILLS. OTHERWISE...WEST SOUTHWEST FLOW ALOFT TO DRAW SOME MONSOONAL MOISTURE INTO COLORADO. THERE ARE HINTS OF A MID LEVEL SHORTWAVE CLIPPING THE NORTHEAST CORNER DURING THE AFTERNOON. COMBINATION OF MOISTURE AND INSTABILITY TO PRODUCE SOME STORMS ACROSS THE AREA DURING THE AFTERNOON AND EVENING. BEST CHANCE FOR STORMS LOOKS TO BE ACROSS THE FAR NORTHEAST PLAINS WHERE THERE IS SOME MID LEVEL ASCENT. AGAIN STORMS COULD PRODUCE BRIEF HEAVY RAIN ACROSS THE PLAINS. ON SUNDAY...WEST SOUTHWEST FLOW ALOFT ACROSS COLORADO WHICH SHOULD KEEP THE MONSOONAL FLOW OVER THE AREA. MODELS STILL SHOWING THE BEST CHANCE FOR STORMS OVER THE MOUNTAINS...WILL KEEP THE HIGHER POPS THERE. TEMPERATURES BOTH SATURDAY AND SUNDAY TO BE SLIGHTLY BELOW AVERAGE. FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY. BOTH ECMWF AND GFS SHOW THE FLOW BECOMING MORE SOUTHWEST WHICH COULD BRING MORE MONSOONAL MOISTURE INTO COLORADO. BEST CHANCE FOR STORMS TO BE ACROSS THE MOUNTAINS. BY WEDNESDAY...MODELS SHOW AN UPPER TROUGH MOVING ACROSS WYOMING AND MONTANA. FLOW ALOFT TO BECOME NORTHWEST...WHICH SHOULD SHUNT MOST OF THE MOISTURE SOUTH OF THE AREA. THUS SHOULD SEE A DECREASE IN THUNDERSTORM CHANCES. TEMPERATURES TO REMAIN SLIGHTLY BELOW AVERAGE. && .AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON) ISSUED AT 335 PM MDT WED AUG 6 2014 A LINE OF THUNDERSTORMS RACED THROUGH THE METRO AREA EARLY THIS EVENING...THERE IS STILL SOME CONVECTION OVER THE HIGHER TERRAIN WHICH MAY ALSO MOVE THROUGH...BUT IT SHOULD NOT CREATE AS MUCH AN IMPACT AS THE LOWER ATMPOSPHERE STARTS TO STABLILIZE AS THE SUN GOES DOWN. VFR CONDITIONS WILL PREVAIL THROUGH EARLY AFTERNOON ON THURSDAY...THEN SCATTERED THUNDERSTORMS WILL LIKELY MOVE NEAR ALL AREA AIRPORTS...AND WE MAY HAVE SOME MVFR CEILINGS AND VISIBILITIES IN THUNDERSTORMS THURSDAY AFTERNOON. EASTERLY SURFACE WINDS WILL TRANSITION TO DOWNSLOPE WINDS AFTER SUNSET. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RTG SHORT TERM...KRIEDERMAN LONG TERM...D-L AVIATION...KRIEDERMAN
Hazardous weather outlook, Aug 6, 10:22 AM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1022 AM MDT WED AUG 6 2014 COZ030>051-071630- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1022 AM MDT WED AUG 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH ONLY ISOLATED STORMS ON THE PLAINS. MOST OF THE STORMS WILL ONLY PRODUCE LIGHT RAIN AND GUSTY WINDS...THOUGH A FEW STORMS OVER THE NORTHERN PLAINS COULD PRODUCE LOCALIZED HEAVY RAINFALL. SLIGHTLY DRIER AND WARMER AIR WILL LIMIT THE THUNDERSTORM ACTIVITY TODAY...AND NO SEVERE STRENGTH STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF UPPER LEVEL WEATHER DISTURBANCES WITHIN A FAIRLY MOIST WEST-SOUTHWEST FLOW ALOFT WILL PASS OVER NORTHEAST COLORADO DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY...FRIDAY AND POSSIBLY SATURDAY. THESE DISTURBANCES WILL BRING A CHANCE OF THUNDERSTORMS TO THE AREA EACH DAY. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE NORTHEAST CORNER OF THE STATE THURSDAY AND FRIDAY. MOISTURE MAY BECOME MORE WIDESPREAD ON SUNDAY AND MONDAY...WHICH COULD INCREASE THE CHANCE FOR LATE DAY STORMS ACROSS MOST OF THE FORECAST AREA. TEMPERATURES DURING THE PERIOD WILL GENERALLY REMAIN NEAR TO SLIGHTLY BELOW AVERAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Aug 6, 7:16 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO S BENNETT 39.76N 104.42W
08/06/2014 ADAMS CO BROADCAST MEDIA
VERY WEAK AND SHORT LIVED
&&
JKSpecial weather statement, Aug 6, 9:33 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 933 PM MDT WED AUG 6 2014 COZ048-050-070415- LOGAN COUNTY CO-SEDGWICK COUNTY CO- 933 PM MDT WED AUG 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEDGWICK AND NORTHEASTERN LOGAN COUNTIES UNTIL 1015 PM MDT... AT 933 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TWIN BUTTES...OR 17 MILES SOUTHEAST OF SIDNEY...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CROOK AND TWIN BUTTES. LAT...LON 4084 10284 4100 10292 4100 10258 4085 10251 TIME...MOT...LOC 0333Z 315DEG 18KT 4093 10277 RTG
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:33 PM MDT | Special Weather Statement | BOU | Sedgwick | 42 min |
| Aug 7, 12:00 PM MDT | Areal Flood Advisory | BOU | Boulder | 60 min |
| Aug 7, 12:11 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Jefferson | 38 min |
| Aug 7, 12:40 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 50 min |
| Aug 7, 1:39 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 81 min |
| Aug 7, 1:43 PM MDT | Severe Thunderstorm Warning | BOU | Adams | 62 min |
| Aug 7, 2:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 65 min |
| Aug 7, 2:19 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 41 min |
| Aug 7, 2:49 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 26 min |
| Aug 7, 2:50 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 25 min |
| Aug 7, 3:04 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 56 min |
| Aug 7, 3:14 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| Aug 7, 3:38 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 37 min |
| Aug 7, 3:40 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 50 min |
| Aug 7, 4:11 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Washington | 34 min |
| Aug 7, 4:42 PM MDT | Areal Flood Advisory | BOU | Logan | 3 hr |
| Aug 7, 4:49 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Aug 7, 5:32 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 58 min |
| Aug 7, 5:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.